Hail, Cheyenne
- When
- August 6, 12:34 PM MST
- Where
- Cheyenne County, 11.03 mi SSW of Carlton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -102.170
Thunderstorms began to develop during the early afternoon over eastern Cheyenne county and slowly move eastward. Large hail ranging from golf ball to hen egg size fell south of Arapahoe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms began to develop during the early afternoon over eastern Cheyenne county and slowly move eastward. Large hail ranging from golf ball to hen egg size fell south of Arapahoe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 10:49 AM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1149 AM MDT TUE AUG 6 2013 .UPDATE... ISSUED AT 550 AM MDT TUE AUG 6 2013 UPDATE IS FOR DENSE FOG ADVISORY THE EASTERN PORTION OF THE AREA THROUGH MID MORNING. VISIBILITY OF A QUARTER MILE OR LESS HAVE SPREAD OVER MUCH OF THE ADVISORY AREA. && .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 508 AM MDT TUE AUG 6 2013 FORECAST CONCERNS WILL BE CONTINUED PRECIPITATION CHANCES AND THREAT OF HEAVY RAINFALL CAUSING FLASH FLOODING. SATELLITE CONTINUING TO SHOW A COMPLEX AND AMPLIFIED PATTERN FROM THE CENTRAL PACIFIC INTO NORTH AMERICA. THERE ARE SUBTLE BUT IMPORTANT CHANGES FROM YESTERDAY. FLOW HAS BECOME A LITTLE MORE AMPLIFIED. WHAT THIS HAS DONE HAS BEEN FOR THE UPPER HIGH OVER CANADA TO BUILD OVER THE TOP OF THE UPPER LOW JUST TO ITS SOUTH. SATELLITE AND UPPER AIR ANALYSIS SHOWS THAT THE UPPER HIGH IS NOW STARTING TO MOVE SOUTH. ALSO AS A RESULT THE UPPER HIGH OVER THE SOUTHERN PLAINS HAS MOVED FARTHER SOUTH FROM YESTERDAY. WHAT THIS HAS DONE HAS ALLOWED FOR WHAT IS ALREADY A GOOD SUBTROPICAL MOISTURE CONNECTION TO GET EVEN BETTER...ESPECIALLY AT 500 MB AS WELL AS LOWERED MID LEVEL TEMPERATURES AND IMPROVED THE LAPSE RATES. SATELLITE AND UPPER AIR ANALYSIS SHOWING A WEAK BUT DEFINITE UPPER LOW MOVING UP FROM MEXICO INTO ARIZONA. FRONTAL BOUNDARY CONTINUES TO BE DRAPED JUST TO OUR SOUTH AND WEST. SURFACE ANALYSIS AND RADAR SHOWING SEVERAL MESOSCALE BOUNDARIES OVER AND NEAR THE FORECAST AREA. AT JET LEVEL...THE GFS WAS DOING A LITTLE BETTER THAN THE NAM. AT MID LEVELS...THE MODELS WERE HAVING A LITTLE TROUBLE GRABBING ONTO THE COMPLEX LOW MOVING INTO ARIZONA. BASED ON SATELLITE INITIALLY IT LOOKS LIKE THE NAM MAY THE RIGHT IDEA WITH THE MAIN CIRCULATION MOVING INTO SOUTHEAST ARIZONA. HOWEVER...NOW AM NOT SO SURE AFTER A LITTLE CLOSER LOOK. THE NAM MAY BE TOO WOUND UP AND SLOW. THE MAIN CIRCULATION MAY BE A LITTLE FURTHER WEST WITH A SIGNIFICANT VORTICITY MAX MOVING INTO SOUTHEAST ARIZONA. THE NAM OVERALL INITIALIZED POORLY ON THE HEIGHT FIELD. OVERALL I WOULD HAVE TO GIVE THE CANADIAN THE SLIGHT EDGE OVER THE GFS. THE CANADIAN HAS A BETTER HANDLE ON THE SOUTHERN RIDGE CENTER/POSITION. THE GFS AND MAYBE ECMWF MAY HAVE A SLIGHT BETTER HANDLE ON THE ARIZONA UPPER LOW. SREF WAS DOING A LITTLE BETTER ON THE LOW LEVEL SURFACE WIND AND PRESSURE FIELD. THE GFS AND CANADIAN WERE DOING A LITTLE BETTER ON THE LOW LEVEL THERMAL FIELD. TODAY/TONIGHT...AT THIS TIME IT LOOKS LIKE THERE WILL BE NO CONVECTION BUT WILL CONTINUE TO MONITOR. AS HAS BEEN THE CASE WILL BE DEALING WITH STRATUS AND FOG INITIALLY. EASTERN THIRD OF THE AREA HAS HIGHER DEWPOINTS AND LIGHTER WINDS. WILL PUT AREAS OF FOG THERE AND PATCHY FURTHER WEST. WILL HAVE TO WATCH FOR POSSIBLE DENSE FOG ADVISORY. RIGHT REAR QUADRANT REMAINS NEAR OR OVER THE NORTHERN PORTION OF THE AREA THROUGH THE NIGHT WITH THE BETTER LIFT DURING THE NIGHT. MODELS ARE FURTHER NORTH AND WEST WITH THE INITIAL BOUNDARY/PREFRONTAL TROUGH. HOWEVER...AS YESTERDAY...WILL HAVE TO WATCH OUT FOR OUTFLOW BOUNDARIES COMING IN FROM CONVECTION TO OUR NORTH WHICH MODIFY THE EXPECTED PRECIPITATION SCENARIO. ALSO SHORTWAVE THAT IS COMING THROUGH IS SLOWER TO COME IN AS WELL. INSTABILITY AXIS IS DRAPED FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA. MODELS ARE NOT AS ROBUST TODAY WITH THE CAPE. IT IS A VERY SIMILAR SETUP TO YESTERDAY. LAPSE RATES AND SHEAR ARE FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS. AS YESTERDAY AS WELL...STORM MOVEMENTS WILL BE SLOW AND AIR MASS REMAINS VERY MOIST WITH PRECIPITABLE WATER VALUES UP TO 1.5 INCHES. SO HEAVY RAINFALL WILL BE A DEFINITE THREAT ALONG WITH SOME SEVERE BEGINNING BY MID AFTERNOON. THIS PRECIPITATION ASSOCIATED WITH THE FIRST BOUNDARY AND SHORTWAVE TROUGH IS THE FIRST OF WHAT LOOKS TO BE THREE WAVES INTO THE OVERNIGHT HOURS. RIGHT REAR QUADRANT OF UPPER JET GETS CLOSE BY THE MIDDLE OF THE NIGHT AND COULD CAUSE MORE DEVELOPMENT FURTHER NORTH. OF MORE CONSEQUENCE IS THE UPPER LOW APPROACHING FROM THE SOUTHWEST/WEST. BY THE LATER PORTION OF THE NIGHT THE LIFT...MOISTURE AND INSTABILITY ASSOCIATED WITH THIS FEATURE INCREASE DRAMATICALLY ESPECIALLY THE SOUTH AND SOUTHWEST HALF OF THE AREA. SO AT THAT TIME PRECIPITATION INCREASE DRAMATICALLY FROM THE SOUTH. ALSO STORM MOVEMENT IS VERY SLOW TO ALMOST NONEXISTENT. SO HEAVY RAINFALL WILL AGAIN BE IN PLAY WITH PRECIPITABLE WATER VALUES REMAINING THE SAME OR INCREASING. LOOKS TO BE LESS STRATUS AND FOG TO START OUT WITH THIS MORNING PLUS CLOUDS LOOK TO CLEAR OUT BY MID MORNING. EVEN IN THIS MOIST AIR MASS TEMPERATURES HAVE HAD NO PROBLEM WARMING UP. GFS 2 METER/MAV GUIDANCE HAS BEEN DOING WELL IN THIS PATTERN AND FOLLOWED CLOSELY. WEDNESDAY/WEDNESDAY NIGHT...WEAK RIGHT REAR QUADRANT OF UPPER JET REMAINS OVER OR NEAR THE NORTHERN PORTION OF THE AREA. THE LIFT FROM THE RIGHT REAR QUADRANT OF THE UPPER JET IMPROVES THROUGH THE NIGHT AND AFFECTS THE ENTIRE AREA BY THE END OF THE NIGHT. UPPER LOW MENTIONED MENTIONED ABOVE CLOSES AND SLOWLY MOVES NORTH AND EAST ACROSS FOR THE AREA DURING THIS TIME. BY LATE WEDNESDAY NIGHT THE 700 MB CIRCULATION IS OVER OUR AREA. THE MODEL TENDENCY THROUGH THE NIGHT HAS BEEN TO SLOW THE PROGRESSION OF THE SYSTEM. MOISTURE CONTENT CONTINUES TO INCREASE AND DEEPEN WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES. STORM MOTIONS INCREASE A LITTLE BUT ARE STILL SLOW. PROBLEM IS THAT INSTABILITY WILL NOT BE AS GREAT. MODELS STILL PRODUCING A LOT OF QPF AND CANNOT RULE THAT. SO MODERATE TO HEAVY RAINFALL WILL AGAIN OCCUR WITH THE SOUTHERN HALF HAVING THE GREATEST PROBABILITY OF LARGE AMOUNTS OF PRECIPITATION PER SREF/GEFS PROBABILITIES. DUE TO THICK CLOUD COVER AT MULTIPLE LEVELS AND DEVELOPING PRECIPITATION...CONTINUED TO REDUCE HIGH TEMPERATURES...ESPECIALLY IN THE WEST. THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT MOVES ACROSS THE AREA DURING THE DAY AND WILL BE NEAR OR JUST EAST OF THE AREA BY EARLY IN THE EVENING. AS STATED ABOVE MODELS ARE SLOWING PROGRESSION OF THE UPPER SYSTEM ACROSS THE AREA. IF TREND CONTINUES PRECIPITATION CHANCES WILL NEED TO BE RAISED. STORM MOTIONS INCREASE WITH AIR MASS MOISTURE AND LIFT DECREASING AS WELL. SO EVEN MAY STILL HAVE DECENT PRECIPITATION AMOUNTS...RATES LOOK TO HAVE DECREASED. PRECIPITATION LOOKS TO WIND DOWN DURING THE NIGHT AS LIFT CLEARS THE AREA. WITH WET GROUND EXPECTED AND LIGHTER WINDS...EXPECT FOG TO DEVELOP DURING THE LAST HALF OF THE NIGHT. DUE TO EXPECTED AND CLOUD COVER...LOWERED THURSDAY MAXES. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 220 AM MDT TUE AUG 6 2013 MODELS ARE IN REASONABLY GOOD AGREEMENT WITH THE SYNOPTIC SCALE PATTERN DURING THE EXTENDED PERIOD. MINOR DIFFERENCES EMERGE BY THE WEEKEND WHEN ECMWF IS STRONGER AND MORE AMPLIFIED THAN THE GFS WITH UPPER RIDGE THAT BUILDS OVER OUR AREA. OTHERWISE...TYPICAL DIFFERENCES EXIST WITH TIMING AND PLACEMENT OF SUBTLE SHORTWAVES IN THE MID/UPPER FLOW LEADING TO UNCERTAINTY AS TO WHEN THE MOST WIDESPREAD CONVECTION WILL OCCUR. BY EARLY FRIDAY...DEEP MOISTURE WILL HAVE SHIFTED EAST OF THE AREA AS RELATIVELY STRONG SHORTWAVE DEPARTS. COOL NORTHEASTERLY SURFACE FLOW EARLY SHOULD SHIFT TO SOUTHEASTERLY LATE FRIDAY CAUSING A RETURN OF LOW LEVEL MOISTURE AND HIGHER THETA-E VALUES. SOME CONVECTION MAY DEVELOP FRIDAY AND FRIDAY EVENING IN THE VICINITY OF LEE TROUGH / SURFACE CONVERGENCE OVER THE WESTERN PORTION OF THE AREA. SIGNIFICANT FORCING IS ABSENT AND A RELATIVELY DRY COLUMN WITH DEEP MIXED LAYER WILL LIKELY LIMIT COVERAGE OF CONVECTION. ON SATURDAY...MOISTURE INCREASES FURTHER AND MID/UPPER FLOW STRENGTHENS. LEE TROUGH SHARPENS AND MODELS INDICATE ONE OR TWO SMALL PERTURBATIONS IN THE WESTERLY FLOW ALOFT...ALL OF WHICH SUPPORTS A BETTER CHANCE OF CONVECTION ACROSS THE AREA. GFS IS MORE PROGRESSIVE FOR SUNDAY AND MONDAY SHOWING DEEP MIXING ACROSS THE WESTERN HALF OF THE AREA SUNDAY WITH CONVECTION CONFINED TO THE EASTERN PORTION OF THE AREA WHERE BETTER MOISTURE RESIDES. ECMWF HAS THE UPPER RIDGE AXIS FURTHER WEST AND THE GFS ENSEMBLE MEAN IS IN BETWEEN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1144 AM MDT TUE AUG 6 2013 SCATTERED THUNDERSTORMS WILL DEVELOP ALONG TROUGH AXIS OVER NW KS/SW NE THIS AFTERNOON AND INCREASE IN COVERAGE THROUGH THIS EVENING AS THE ACTIVITY TRANSITIONS EAST. CURRENTLY COVERAGE IS STILL TOO MUCH OF A QUESTION AT EITHER TERMINAL WITH BETTER CHANCES FURTHER SOUTH AND EAST...SO I LIMITED MENTION TO VCTS. LATE TONIGHT FOG/STRATUS IS EXPECTED TO REDEVELOP...WITH LOWER CIGS/VIS AT BOTH TERMINALS BY SUNRISE. GUIDANCE CURRENTLY SUPPORTS MVFR CONDITIONS...HOWEVER CONSIDERING THE MOIST NATURE OF THE AIRMASS IF WINDS GO COMPLETELY CALM WE COULD SEE LOWER CONDITIONS DEVELOP. FOR NOW I CHOSE TO STAY IN LINE WITH CURRENT GUIDANCE...HOWEVER WE WILL NEED TO MONITOR THIS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...BULLER LONG TERM...BRB AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT TUE AUG 6 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1056 AM MDT TUE AUG 6 2013 /1156 AM CDT TUE AUG 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. THE BEST THUNDERSTORM COVERAGE WILL BE EAST OF THE COLORADO STATE LINE. SOME OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. VERY SLOW STORM MOTION COMBINED WITH HEAVY RAINFALL FROM COULD LEAD TO A INCREASED THREAT FROM FLASH FLOODING THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE WEDNESDAY INTO THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...VERY HEAVY RAINFALL WILL CONTINUE TO BE A LARGE THREAT FROM THESE STORMS. LOWER CHANCES OF THUNDERSTORMS WILL CONTINUE FROM FRIDAY INTO MONDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
2 hail. Local standard time, as filed.
Relayed via twitter. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463812, 463825.